Alert archive / Illinois / Tornado Warnings in 1996
Tornado Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Apr 19, 1996, 5:50 PM CDT for Mercer County, Illinois; Louisa County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 1996, 5:50 PM CDT (22:50 UTC)
- Expired
- Apr 19, 1996, 6:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Louisa County, IA, Mercer County, IL
The radar
The Quad Cities radar (KDVN), 57 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2244 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 192251 TORMLI IAC115-ILC131-192330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 PM CDT FRI APR 19 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 630 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST IOWA ...LOUISA COUNTY IN NORTHWEST ILLINOIS ...MERCER COUNTY AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A DEVELOPING TORNADO NEAR MEDIAPOLIS MOVING NORTH NORTHEAST AT 30 MILES AN HOUR. THE STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL. THE TORNADO WOULD PASS NEAR NEW BOSTON AND KEITHSBURG 610 PM. IT WILL BE NEAR OAKVILLE AT 605 PM. TAKEB COVER NOW! IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS! HELGESON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 19, 1:25 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Apr 19, 1:25 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 124 PM CDT FRI APR 18 1996 17Z MAPS DEPICTED 996 MB LOW NEAR BIE. WARM FRONT EXTENDING DUE EAST FROM CENTER OF CIRCULATION ALONG IA/MO BORDER WITH TRAILING COLD FRONT THRU EASTERN KS. GREATEST 3HR PRESSURE FALLS NOTED ACROSS NORTHERN MO IN GOOD AGREEMENT WITH NEW ETA WHICH TRACKS LOW INTO SOUTHEAST IA BY 00Z SAT. VERY STRONG MOISTURE ADVECTION AND MOISTURE FLUX CONVERGENCE OCCURRING ACRS CENTRAL MO. NORTH OF THE ADVANCING WARM FRONT... BKN AC/CI THE RULE OVER EASTERN IA AND NORTHERN IL AS PER LATEST MB CURVE. EVEN A FEW SPRINKLES NOTED NORTH OF THE QUAD CITIES PAST HOUR. AS SFC-85H FLOW BACKS IN RESPONSE TO APPROACHING SHORTWAVE ACRS WESTERN NE AND KS ON PLAINVIEW PROFILIER PLOT... MOISTURE TO SURGE NORTHWARD INTO MISSISSIPPI VALLEY. UPPER 50S TO LOWER 60S TD'S AT STL AND COU MAY REACH SOUTHEAST IA AND WEST CENTRAL IL BY 00Z SAT. NEW ETA MORE AGGRESSIVE WITH SR HELICITIES (300-400) AND MOISTURE RETURN (55 TO 60 SFC TD'S) LATE THIS AFTERNOON AND EARLY EVENING IN THE MISSISSIPPI RIVER VALLEY. 18Z DVN RAOB INDICATED ATMOSPHERE CAPPED. HWVR MODIFIED SOUNDING WITH 55F SFC TD AND 7C 85H TD YIELDS A CAPE OF 1500 J/KG... LI -4 AND TT 51. CURRENT WET BULB ZERO HEIGHT 7400 FEET... FAVORABLE FOR HAIL. 18Z HELICITY 198 (M/S)2 SHOULD INCREASE AS LOW LEVEL FLOW BACKS. DELTA THETA-E FROM SFC-500 MB 13 WHICH IS MARGINAL FOR WET MICROBURTS. HWVR MID LEVEL DRY PUNCH ADVERTISED BY ETA SHOULD ENHANCE THREAT BY EVENING. STORMS... WHEN THEY DO DEVELOP... SHOULD MOVE ALONG AT A PRETTY GOOD CLIP SINCE 50 KT MID LEVEL JET IN VCNTY. LFQ OF 110 KT 25H JET TO PROVIDE UPPER SUPPORT. MODEL VV'S IMPRESSIVE. WITH SUCH STRONG UPWARD FORCING... EXPECT STRONG DOWNWARD FORCING AND CLEARING TO OCCUR IN WAKE OF SYSTEM LATE THIS EVENING. CID 045/70 DBQ 047/70 MLI 050/90 BRL 051/+ HENDRICKS
In the hours before
Special weather statement, Apr 19, 2:39 PM CDT, 3 hours 11 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001- 002-007-009-015>018-024>026-034-035-200600- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 238 PM CDT FRI APR 19 1996 ...LARGE HAIL NOW APPEARS TO BE MAIN THREAT... INTENSE LOW PRESSURE OVER SOUTHEAST NEBRASKA IS FORECAST TO TRACK INTO SOUTHEAST IOWA THIS EVENING. PARTIAL SUNSHINE ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS AFTERNOON HAS HELPED DESTABILIZE THE ATMOSPHERE. THIS COMBINED WITH A INFLUX OF MOISTURE HAS PRIMED THE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. FURTHERMORE... A FAVORABLE WIND PROFILE AND STEEP MID LEVEL LAPSE RATES INDICATE THE MAIN THREAT FOR SEVERE WEATHER WILL BE HAIL. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN MISSOURI ALONG A WARM FRONT SHORTLY AND MOVE INTO EASTERN IOWA AND NORTHERN ILLINOIS BETWEEN 5 AND 9 PM. THE GREATEST THREAT OF TORNADOES WILL BE SOUTH OF A ST LOUIS TO CHICAGO LINE. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY EVENING. HENDRICKS
Special weather statement, Apr 19, 4:05 PM CDT, 1 hour 45 minutes before
ILZ025-026-034-035-200000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 408 PM CDT FRI APR 19 1996 ...TORNADO WATCH ISSUED UNTIL 1100 PM CDT... A TORNADO WATCH HAS BEEN ISSUED
Local storm report, Apr 19, 5:05 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 504 PM CDT FRI APR 19 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... V0500 PM DANVILLE IA 0.75 INCH HAIL 04/19/96 DES MOINES
Local storm report, Apr 19, 5:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 524 PM CDT FRI APR 19 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0524 PM NEW LONDON IA 1.00 INCH HAIL 04/19/96 HENRY COVERING HALF OF THE GROUUND
Local storm report, Apr 19, 5:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 542 PM CDT FRI APR 19 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 60541 PM 5 N DANVILLE IA 1.75 INCH HAIL 04/19/96 DES MOINES GOLF BALL SIZE HAIL REPORTED
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:13 PM CDT | Severe Thunderstorm Warning | DVN | McDonough, Warren | 47 min |
| Apr 19, 5:00 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 15 min |
| Apr 19, 5:27 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 48 min |
| Apr 19, 6:01 PM CDT | Tornado Warning | DVN | Henderson | 14 min |
| Apr 19, 6:24 PM CDT | Tornado Warning | DVN | Henry, Mercer | 51 min |
| Apr 19, 6:37 PM CDT | Tornado Warning | DVN | Henry | 53 min |
| Apr 19, 5:02 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 43 min |
| Apr 19, 5:27 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 48 min |
| Apr 19, 5:35 PM CDT | Tornado Warning | DVN | Des Moines | 25 min |
Nearby
Tornado Warnings in Illinois, 1996Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.